I am not going to apologize for being out of pocket for months. I’ve been ill. More ill than usual. And, like a cat, I tend to tuck myself away and avoid everyone. Unlike a cat, I don’t hide behind the refrigerator heh.
The diagnoses are:
Lifelong, never-before-diagnosed strabismus that just manifested a year or so ago.
Autonomic dysfunction (aka autonomic neuropathy).
The first one I can do something about (surgery).
The second one can only be managed by wearing very expensive glasses with prisms, so that’s a no-go and Medicare doesn’t pay for them, Medicaid pays $100 of the cost and it’s still unaffordable. It’s getting worse and even typing all this is a major endeavor because my eyesight is so bad (double vision).
The third one I can’t do a thing about. There is no cure. There are no meds. Managing symptoms is the only thing I can do.
Medical lesson ahead!
Hyperparathyroidism is when someone’s parathyroid glands produce too much parathyroid hormone (PTH). These glands are located in back of your thyroid glands, which are in your neck. They’re normally really teeny tiny.
From the website parathyroid.com:
Hyperparathyroidism occurs when one (or more) of the parathyroids develops a tumor which makes too much hormone leading to high calcium and other bad symptoms.
In normocalcemic hyperparathyroidism, the blood calcium doesn’t usually get high, though mine will on occasion. Because my calcium levels were not high every single time I got a blood test, the doctors initially thought I had secondary hyperparathyroidism due to lack of vitamin D. But once this was corrected, I continued to have wonky blood test results, fluctuating PTH and calcium levels.
I’m not sure what symptoms hyperparathyroidism is causing – possibly the general malaise, headaches, and so on. The main problems that it causes are kidney stones, which I have every few years, and osteoporosis, of which I have a mild case. It’s not something a person can ignore indefinitely.
It may be responsible for, or contributing to, the bouts of high blood pressure.
My personal opinion is that it’s not “normocalcemic”, because I do get high calcium levels in my blood. But, hey, I am not going to argue that point with my new endocrinologist.
Aside #1: I “fired” my last endocrinologist after she insisted I take a type of medication I told her I was allergic to (several times, it was an ongoing argument), and she finally got me to take one that she swore up and down wasn’t a thiazide – and I landed in the hospital with kidney failure. Turns out, it was a thiazide. Contemplating a lawsuit, as my kidneys haven’t fully recovered to pre-hospitalization levels.
Ok, so anyway, surgery is the cure for this condition. I am waiting to hear from my endocrinologist about whether or not he’s going to refer me to a surgeon in Pittsburgh. Not sure what the holdup is here, but my next scheduled appointment with him is in November, which seriously interferes with plans to leave PA before winter weather.
I’ve already written about the double vision in another post, so I won’t reiterate. It’s continuing to worsen and it’s majorly interfering with my life. I can’t read labels anymore, I can’t read a lot of things anymore, and there are days when I trip due to lack of depth perception.
I did see a specialist in Hershey, and he told me I probably have had an eye alignment problem all my life, but my brain was compensating for it, and finally my brain “just gave up”.
I don’t know that I buy all that but my son and daughter-in-law have an excellent eye doctor, so I will get that all rechecked once I move back to Memphis. Hopefully sooner rather than later.
Aside #2: I was wearing an eye patch – a common way to manage double vision – but even that doesn’t work now and my regular glasses’ prescription has apparently changed so…there are many times when I can’t see well enough to do much of anything.
Alright, now we turn our attention to the autonomic dysfunction diagnosis and the frightening test they did to decide that’s what was causing the nausea/sweating/labile blood pressure.
When I was last in the hospital – for acute kidney failure – the doctors took me off all medications except Atenolol (which is for my heart and which doesn’t harm kidneys), including the blood pressure medication I have been on for years (Lisinopril).
Lo and behold, my blood pressure was normal. Without the medication. So they told me I didn’t have to take it anymore, and also told me that this was most likely contributing to my bouts with very low blood pressure (I had been tracking my bp for a couple of months, at the request of my baffled doctors).
Aside #3: My blood pressure still fluctuates wildly, from 190/90 to 90/50. That’s an autonomic nervous system problem. Which, of course, I mentioned years ago but was told that was unlikely, that it was probably due to something more common (like pheochromocytoma? really?), so they weren’t going to test for that.
Anyway, when I got out of the hospital and went for my followup appointment with one of Dr. Wonderful’s interns, she actually ordered a tilt table test for me. She thought I had POTS (Postural Orthostatic Tachycardia Syndrome) because of the dip in bp and the palpitations (why I take Atenolol). Especially when standing for longer than, say, 5 minutes.
My other symptoms are seemingly random dizziness and the weirdass heat intolerance thing I’ve got going on (head sweating, extremely high blood pressure, and facial flushing when the temperature gets over 72F or so).
Information about the tilt table test from mayoclinic.org:
Your doctor might recommend a tilt table test to try to trigger your signs and symptoms — lightheadedness, dizziness or fainting — while your heart rate and blood pressure are being monitored.
If you have symptoms while you’re in the upright position on the tilt table, the part of your nervous system that controls blood pressure and heart rate suddenly lowers them for a short time. Less blood flows to your brain, possibly causing you to faint.
So, they strap you to a table, then raise that table until you’re in an upright position. If you faint, or start to faint, they stop the test (they’re supposed to). Simple, right? Painless, right?
Not for me it wasn’t.